Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online: 4264
  • Home
  • Print this page
  • Email this page

   Table of Contents      
ARTICLE
Year : 1966  |  Volume : 14  |  Issue : 6  |  Page : 250-252

Maculopathy a corticosteroid side-effect


Department of Ophthalmology, Institute of Post Graduate Medical Education and Research, Chandigarh, India

Date of Web Publication17-Jan-2008

Correspondence Address:
I S Jain
Department of Ophthalmology, Institute of Post Graduate Medical Education and Research, Chandigarh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


Rights and PermissionsRights and Permissions

How to cite this article:
Jain I S, Singh K. Maculopathy a corticosteroid side-effect. Indian J Ophthalmol 1966;14:250-2

How to cite this URL:
Jain I S, Singh K. Maculopathy a corticosteroid side-effect. Indian J Ophthalmol [serial online] 1966 [cited 2020 Aug 14];14:250-2. Available from: http://www.ijo.in/text.asp?1966/14/6/250/38666

Table 1

Click here to view
Table 1

Click here to view
Since Horniker's time (1929) it has been assumed that central serous re­tinopathy is due to vasoconstriction. Almost all the later workers have sub­scribed to this view. The association of this condition with corticosteroids has not been referred to in literature, though corticoids are known to pro­duce various ocular disturbances e.g. cataract, glaucoma, papilloedema etc. Macular involvement was observed during corticoid therapy in one of our cases, and therefore is being put on record as it is the first case of its kind where such an association has been noticed.


  Case Report Top


N.R. 42 years Hindu male was ad­mitted in our Institute, Chandigarh on 4-2-1965 as a case of Reiter's syn­drome, with the history of pain, in the left side of flank and illiac region for the past ten years, joint pains for the last six months and burning mic­turition for the past 2 months. Almost all the big joints were involved one after the other. There was history of development of a penile sore a year back, which regressed with the treat­ment. He also complained of redness of the eyes (conjuctivitis) for two days following the acute attack in joint pains.


  Examination Top


General physical examination-­within normal limits. Respiratory and central nervous systems were normal.

Cardiovascular systems: Soft systo­lic murmur in parasternal area (left).

Locomotor system -Movements of joints were painful and restricted; left knee and ankle joints were also swol­len. Movements of spine were restrict­ed.

Ocular examination: Normal.

Investigations: Haematological exami­nation was normal.

ESR was 40 mm, first hour. Win­trobe. Examination of urine and stools were normal.

STS: Negative.

Rose Waller: Sheep cell agglutina­tion test 1:2.

Blood for LE cells Negative.

Serum Electrolytes Normal.

Patient had previously received the following treatment.

Decadron tablets-4 daily for 17 days and then 5 tablets for 4 days.

Butazolidine, 3 tablets daily for 15 days.

P-A.M. (Penicillin Aluminium mo­nosferate) daily for 10 days.

After admission to this Hospital on 4-2-1965 he was put on 30 mg/Pred­nisolone daily with vit. C and B-­complex.

The dose of Prednisolone was rais­ed to 50 mg/day on 10-2-65 and 60 mg/day on 12-2-1965.

Streptomycin 1 gm. twice a day from 15-2-1965 for 5 days was also given.

On 8-2-1965 eye examination was normal. On 23-2-1965 he complained of diminution of vision in the left eye, alongwith micropsia and meta­morphopsia. Fundus examination re­vealed macular oedema with reflex ring in the lower part.

Amsler's chart and central fields confirmed the clinical diagnosis.

Blood pressure readings were as follows: [Table - 1]

The retinal oedema cleared when prednisolone was omitted. Later the patient was lost to follow up.

Resume

A patient of Reiter's syndrome was admitted and put on Prednisolone. From a dose of 30 mg/day, it was sud­denly raised to 50 , mg/day on 10-2-65 and to 60 mg/day on 12-2-65. Blood pressure readings shot up on 13-2­1965 and came to normal on 24-2-65. On 23-2-1965 he developed central serous retinopathy.


  Discussion Top


Horniker (1929) assumed function­al changes in the calibre of small ves­sels specially capillaries supplying the macula to be the cause of central ser­ous retinopathy. Because the disease occurred in individuals with vasoneu­rotic symptoms, he called it retinitis angioneurotica.

Gifford and Marquardt (1939) also came to this conclusion that this con­dition is due to spasm of smaller re­tinal arterioles: or capillaries. They used special methods to determine the presence of any functional disturb­ance in the peripheral vessels. They brought forth evidence for high deg­ree of spasm of peripheral vessels in all but one case. Agarwal and Dayal (1964) considered it as "angiospatic" and grouped it along with solar re­tinitis, Berlin's eedema and toxic ma­cular oedema. The angisopastic nature was later confirmed by the authors on therapeutic trials by Vasodilators (Khosla et al 1965).

In this case under discussion hypertension occurred first and then as blood pressure came down central serous retinopathy result­ed. The rise in blood pressure is well known under corticoid therapy, while central serous retinopathy that occurred in this case also seemed to have resulted from corticoid therapy. Considering the relationship of oedema and blood pressure, with corticoids Gifford (1960) observed that most of the patients who receive large doses of steroids and develop oedema also have a rise in blood pressure. Accord­ing to him it can be true that there can be rise in blood pressure with ad­ministration of large doses of steroids without any detectable cedema. The correlation between salt retention and hypertension is definite. Labram et al (1962) reported that intravascular clumping is more in cases receiving steroids, than in controls of the same age and sex.

Even conjuntival ischaemia has been reported. Beckman (1963) observed that within 10 days of instituting therapy with steroids the blood be­comes much more coagulable through the operation of unknown mechan­isms. This may predispose to thrombo­embolic complication. Danko and Schroeder noted purpura, ecchymotic skin lesions and easy brusing in 20% of a group of 75 patients receiving prednisolone for a variety of rheuma­tic disorders, suggesting action upon either platelets or capillary walls. The macula being the sensitive area, the vascular effects of cortisone have manifested as central serous retino­pathy in this case. Whether ischaemia produced, is due to intravascular clumping, or, some other change in the vessels of the nature already des­cribed is very difficult to say, but the production of transitory hypertension may be in favour of peripheral vaso­constriction; a change that can mani­fest as central serous retinopathy also. How exactly the steroids bring about these changes is very difficult to ans­wer. Could this macular lesion be an expression of oedema which is not manifested elsewhere?


  Summary Top


A case of central serous retinopathy developing during a course of therapy with corticosteroids is described.

The probable nature of the vascular changes involved is discussed.[8]

 
  References Top

1.
Aggarwal. L. P.. Dayal. Y. (1964), Oriental Arch. Ophth. 2: 203.  Back to cited text no. 1
    
2.
Backman. H. (1963), Pharmacology II nd Ed. W. B. Sanders. Philadalphia, Page 608.  Back to cited text no. 2
    
3.
Denko. C. W.. Schroeder, L. R.. (1957), J.A.M.A. 164: 41.  Back to cited text no. 3
    
4.
Gifford. R. W. In 'Oedema' mechanism and management. ed. JOHN H. Moyer and Morton Fuchs.  Back to cited text no. 4
    
5.
Gifford, S. R.. Marguardt, G. (1939), Arch. of Ophth. 21: 211.  Back to cited text no. 5
    
6.
Horniker. E. (1929), Arch. of Ophth. 13: 286, 1929. Ref. by Elwyn. F. (1953) in Diseases of the Retina. IInd Ed., Balkiston Co. Inc. Page 65).  Back to cited text no. 6
    
7.
Khosla, P. K. Aggarwal. L. P.; Angra, S. K. (1965) Orient. Arch. Ophth. 3: 193.  Back to cited text no. 7
    
8.
Labram, C.. Ryckewaert, A.. Debeyre, N. Kahn. M. F. (1962) Rev. franc, clin, et. biol. 7: 715. (From Hughe: W. F. Year Book of Ophthal. 1963-64. Year book medical Publishers Chicago. Page 94).  Back to cited text no. 8
    



 
 
    Tables

  [Table - 1]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
Case Report
Examination
Discussion
Summary
References
Article Tables

 Article Access Statistics
    Viewed2386    
    Printed72    
    Emailed2    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal